Drug overdoses can be accidental or intentional. They occur when a person takes more than the medically recommended dose. However, some people may be more sensitive to certain medications, so the low (more dangerous) end of a drug may be toxic for them; a dose that is still within the range of acceptable medical use may be too much for their bodies to handle.
Illicit drugs, used to get high, may be taken in overdose amounts when a person’s metabolism cannot detoxify the drug fast enough to avoid unintended side effects.
Exposure to chemicals, plants, and other toxic substances that can cause harm are called poisonings. The higher the dose or the longer the exposure, the worse the poisoning. Two examples are carbon monoxide poisoning and mushroom poisoning.
Drug Overdose Causes
The cause of a drug overdose is either by accidental overuse or by intentional misuse. Accidental overdoses result from either a young child or an adult with impaired mental abilities swallowing a medication left within their grasp. An adult (especially seniors or people taking many medications) can mistakenly ingest the incorrect medication or take the wrong dose of a medication. Purposeful overdoses are for a desired effect, either to get high or to harm oneself.
• Young children may swallow drugs by accident because of their curiosity about medications they may find. Children younger than age 5 (especially age 6 months to 3 years) tend to place everything they find into their mouths. Drug overdoses in this age group are generally caused when someone accidentally leaves a medication within the child’s reach. Toddlers, when they find medications, often share them with other children. Therefore, if you suspect an overdose in one child while other children are around, those other children may have taken the medication, too.
• Adolescents and adults are more likely to overdose on one or more drugs in order to harm themselves. Attempting to harm oneself may represent a suicide attempt. People who purposefully overdose on medications frequently suffer from underlying mental health conditions. These conditions may or may not have been diagnosed before.
Drug Overdose Symptoms
Drugs have effects on the entire body. Generally, in an overdose, the effects of the drug may be a heightened level of the therapeutic effects seen with regular use. In overdose, side effects become more pronounced, and other effects can take place, which would not occur with normal use. Large overdoses of some medications cause only minimal effects, while smaller overdoses of other medications can cause severe effects, possibly death. A single dose of some medications can be lethal to a young child. Some overdoses may worsen a person’s chronic disease. For example, an asthma attack or chest pains may be triggered.
• Problems with vital signs (temperature, pulse rate, respiratory rate, blood pressure) are possible and can be life threatening. Vital sign values can be increased, decreased, or completely absent.
• Sleepiness, confusion, and coma (when someone cannot be aroused) are common and can be dangerous if the person breathes vomit into the lungs (aspirated).
• Skin can be cool and sweaty, or hot and dry.
• Chest pain is possible and can be caused by heart or lung damage. Shortness of breath may occur. Breathing may get rapid, slow, deep, or shallow.
• Abdominal pain, nausea, vomiting, and diarrhoea are possible. Vomiting blood, or blood in bowel movements, can be life threatening.
• Specific drugs can damage specific organs, depending on the drug.
When to Seek Medical Care
Drug Overdose Treatment
Treatment will be dictated by the specific drug taken in the overdose. Information provided about amount, time, and underlying medical problems will be very helpful.
• On rare occasions, the stomach may be washed out by gastric lavage (stomach pumping) to mechanically remove unabsorbed drugs from the stomach.
• Activated charcoal may be given to help bind drugs and keep them in the stomach and intestines. This reduces the amount absorbed into the blood. The drug, bound to the charcoal, is then expelled in the stool. Often, a cathartic is given with the charcoal so that the person more quickly evacuates stool from his or her bowels.
• Agitated or violent people may need physical restraint and sometimes sedating medications in the emergency department until the effects of the drugs wear off. This can be disturbing for a person to experience and for family members to witness. Medical professionals go to great lengths to use only as much force and as much medication as necessary. It is important to remember that whatever the medical staff does, it is to protect the person they are treating. Sometimes the person has to be intubated (have a tube placed in the airway) so that the doctor can protect the lungs or help the person breathe during the detoxification process.
• For certain overdoses, other medicine may need to be given either to serve as an antidote to reverse the effects of what was taken or to prevent even more harm from the drug that was initially taken. The doctor will decide if treatment needs to include additional medicines.